Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Goodland, KS

May 29, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2018, 5:59 PM MDT for Kit Carson County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 5:59 PM MDT (23:59 UTC)
Expired
May 29, 2018, 6:45 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:28 PM MDTHAIL 0.8811 N Burlington, COPEA TO NICKEL SIZE HAIL. VERY LITTLE TOTAL HAIL.
May 29, 6:38 PM MDTHAIL 16 N Burlington, COBRIEF PERIOD OF NICKEL TO QUARTER SIZE HAIL 6 MILES NORTH OF BURLINGTON AT 638 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WUUS53 KGLD 292359
SVRGLD
COC063-300045-
/O.NEW.KGLD.SV.W.0121.180529T2359Z-180530T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
559 PM MDT TUE MAY 29 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 645 PM MDT

* At 559 PM MDT, a severe thunderstorm was located 15 miles north of
  Bethune, or 16 miles north of Stratton, moving southeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Kit Carson County.

This includes Highway 385 between mile markers 191 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 10255 3957 10242 3936 10213 3930 10240
TIME...MOT...LOC 2359Z 320DEG 17KT 3953 10251 

HAIL...1.75IN
WIND...60MPH
 
$$
4 follow-up statements
519 
WWUS53 KGLD 300010
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
610 PM MDT TUE MAY 29 2018

COC063-300045-
/O.CON.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
610 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...

At 609 PM MDT, a severe thunderstorm was located 11 miles north of
Bethune, or 14 miles northwest of Burlington, moving southeast at 30
mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.

This includes Highway 385 between mile markers 191 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 10251 3957 10242 3936 10213 3930 10240
TIME...MOT...LOC 0009Z 312DEG 26KT 3947 10243 

HAIL...2.00IN
WIND...60MPH
 
$$
877 
WWUS53 KGLD 300019
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
619 PM MDT TUE MAY 29 2018

COC063-300045-
/O.CON.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
619 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...

At 618 PM MDT, a severe thunderstorm was located 9 miles northeast of
Bethune, or 9 miles northwest of Burlington, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.

This includes Highway 385 between mile markers 191 and 198.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 10246 3952 10236 3936 10213 3930 10240
TIME...MOT...LOC 0018Z 309DEG 23KT 3943 10235 

HAIL...1.25IN
WIND...60MPH
 
$$
089 
WWUS53 KGLD 300030
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
630 PM MDT TUE MAY 29 2018

COC063-300045-
/O.CON.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
630 PM MDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...

At 630 PM MDT, a severe thunderstorm was located 10 miles north of
Bethune, or 11 miles northwest of Burlington, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.

This includes Highway 385 between mile markers 191 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 10237 3946 10230 3936 10213 3933 10227
TIME...MOT...LOC 0030Z 300DEG 22KT 3945 10237 

HAIL...1.00IN
WIND...60MPH
 
$$
328 
WWUS53 KGLD 300040
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
640 PM MDT TUE MAY 29 2018

COC063-300050-
/O.EXP.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
640 PM MDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3942 10237 3946 10230 3936 10213 3933 10227
TIME...MOT...LOC 0040Z 320DEG 17KT 3933 10224 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:38 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 29, 3:38 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
338 PM MDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM MDT Tue May 29 2018

A shortwave along with a surface trough will bring two areas of
thunderstorms to the area. The first is to the eastern portion of
the area that should leave the area by late this afternoon.
Additions are moving in from the west at this time. Models are
consistent in bringing those storms into the western third to half
of the area before they weaken and dissipate. The storms will be
strong with maybe an isolated severe.

After the storms end, I expect fog to develop, mainly after
midnight. This makes sense with a lot of saturated ground, light
winds, and decreasing clouds. This fog will continue through mid
morning on Wednesday. Then the day will stay dry until late in the
day. At that time thunderstorms will begin to develop or move into
the far western portion of the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM MDT Tue May 29 2018

Wednesday night another disturbance will move over the Tri-State
area bringing showers and storms. Some storms could become severe
producing large hail and damaging winds.

Thursday afternoon, we will see high pressure dominate over the
area allowing warmer temperatures, in the mid to upper 90s, to
trend through Friday. CAA will move into the area on Saturday and
Sunday, with possible showers on Sunday night into Monday,
bringing highs to the mid 80s to near 90s through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM MDT Tue May 29 2018

For Kgld, mvfr conditions with isolated thunderstorms near the
site are expected through 21z. At 21z vfr conditions will return
light and variable winds. At 02z, isolated thunderstorms will near
the site with northeast winds around 6 knots. At 09z mvfr
conditions with 6 miles and fog are expected until 15z. At 15z vfr
conditions return with light west winds.

For Kmck, Vfr conditions along with thunderstorms will be near or
at the site for the next couple of ours. From 20z to 02z east
winds near 8 knots and vfr conditions are expected. From 02z to
07z there will be isolated thunderstorms at or near the site. From
07z to 14z there will be mvfr conditions and west winds near 6
knots are expected. From 14z until the end of the period vfr and
west winds near 12 knots are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ003-004-015-
     016-029.

CO...NONE.
NE...Flash Flood Watch until 7 PM CDT this evening for NEZ081.

&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 29, 11:02 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1102 AM MDT Tue May 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1102 AM MDT Tue May 29 2018 /1202 PM CDT Tue May 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a continue threat of locally heavy rainfall from Red
Willow county south to Gove along with Norton and Graham counties.
As a result there is a chance of flash flooding in that area.

For the entire area, there is now a lesser chance of severe
thunderstorms than what was expected earlier this morning. A few of
the thunderstorms could become severe with large hail and damaging
winds as the only threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through early this evening.

In the hours before

Special weather statement, May 29, 4:32 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT TUE MAY 29 2018

COZ090-292245-
Yuma County CO-
432 PM MDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
445 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cope, or 27 miles north of Stratton, moving southeast
at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Joes.

LAT...LON 3969 10277 3974 10271 3969 10253 3959 10264
TIME...MOT...LOC 2232Z 313DEG 9KT 3970 10270
Local storm report, May 29, 4:42 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             4 NNW JOES              39.71N 102.71W
05/29/2018  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

            PING PONG TO GOLFBALL SIZE HAIL OCCURRING AT
            TIME OF THE REPORT.

&&

JRM
Local storm report, May 29, 4:47 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 NNW JOES              39.71N 102.71W
05/29/2018  E1.75 INCH       YUMA               CO   COCORAHS

            REPORT RECEIVED BY COCORAHS REPORT.

&&

JRM
Local storm report, May 29, 5:35 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             WRAY                    40.08N 102.23W
05/29/2018  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

            THE DURATION OF THE HAIL EVENT WAS 8
            MINUTES.

&&

JRM
Local storm report, May 29, 5:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             WRAY                    40.08N 102.23W
05/29/2018  E0.88 INCH       YUMA               CO   PUBLIC

            PEA TO NICKEL SIZE HAIL WITH 1.4 OF
            PRECIPITATION. RELAYED VIA TWITTER.

&&

JRM
Special weather statement, May 29, 5:54 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
554 PM MDT TUE MAY 29 2018

COZ090-KSZ001-002-NEZ079-080-300030-
Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE-
554 PM MDT TUE MAY 29 2018

...SPECIAL WEATHER STATEMENT...

At 554 PM MDT/654 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Wauneta to 14 miles southwest of Haigler. Movement was southeast at
30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
St. Francis, Benkelman, Palisade, Stratton, Haigler, Beecher Island
and Max.

This includes Highway 385 near mile marker 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10187 3985 10226 4035 10155 4035 10084
TIME...MOT...LOC 2354Z 303DEG 26KT 4035 10145 3987 10213

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:14 PM MDTSevere Thunderstorm WarningGLDYuma46 min
May 28, 6:58 PM MDTSevere Thunderstorm WarningGLDYuma47 min
May 28, 7:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 28, 7:30 PM MDTSpecial Weather StatementGLDKit Carson15 min
May 28, 11:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
May 28, 11:13 PM MDTSpecial Weather StatementGLDKit Carson32 min
May 29, 12:34 AM MDTFlash Flood WarningGLDKit Carson, Yuma6 hr
May 29, 1:53 AM MDTFlash Flood WarningGLDKit Carson5 hr
May 29, 2:27 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson33 min
May 29, 3:28 PM MDTSpecial Weather StatementGLDPhillips17 min
May 29, 4:32 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 29, 4:37 PM MDTSevere Thunderstorm WarningGLDYuma38 min
May 29, 5:14 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma46 min
May 29, 5:15 PM MDTSevere Thunderstorm WarningGLDYuma45 min
May 29, 5:25 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.